Illinois, 2007

Tornadoes and Flash Flood in Illinois, March 28, 2007

March 28, 2007 · NWS ILX · 3 events in 3 counties and zones

Scattered thunderstorms developed along a stationary boundary. Several funnel clouds were reported with the storms along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed along a stationary boundary. Several funnel clouds were reported with the storms along the boundary. Two landspout tornadoes were also reported. A nearly stationary thunderstorm that developed over Macon county caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 28, 1:25 PM CST, 40 minutes earlier.

Area forecast discussion, Mar 28, 1:25 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CDT WED MAR 28 2007

.DISCUSSION...
MODELS NOW ARE IN REASONABLE AGREEMENT AS A SIGNIFICANT SHORTWAVE
SLOWLY PUSHES OUT INTO THE PLAINS LATE THU INTO FRIDAY AND THEN
EDGES TOWARDS THE MIDWEST ON SATURDAY. MAIN FORECAST CHALLENGE WITH
THIS FCST PACKAGE WILL BE WITH RAIN CHANCES...ESPECIALLY ON FRIDAY
AS WARM FRONT STARTS TO SHIFT NORTH ACRS THE AREA AND WITH THE FROPA
ON SATURDAY. FURTHER OUT IN TIME...SHORTWAVE FCST TO PUSH INTO THE
LAKES AND MIDWEST ON TUESDAY BRINGING SOME CHANGES TO TEMPS AND POPS
EARLY NEXT WEEK.

LATEST SFC ANALYSIS INDICATING FRONTAL BOUNDARY STRETCHING FROM NEAR
QUINCY EAST THRU SW INDIANA WITH A LARGE COOL HIGH PRESSURE SYSTEM
PUSHING EAST JUST NORTH OF THE LAKES. WATER VAPOR LOOP AND PROFILERS
INDICATING SHORTWAVE/SHEAR AXIS PUSHING NE ACRS WRN IL EARLY THIS
AFTN WITH UPPER LEVEL RIDGING BUILD IN ITS WAKE TO OUR WEST.

.SHORT TERM...TONIGHT THROUGH SATURDAY...
SHORTWAVE TROF/SHEAR AXIS SHIFTING NWD ACRS THE FCST AREA LATE THIS
AFTN AND EVENING WL BE THE FOCUS FOR SCT SHOWERS OR THUNDERSTORMS.
MODELS INDICATING FEATURE TO PUSH TO THE NORTH AND EAST OF US OVERNIGHT
ENDING THE THREAT OF ANY ADDL RAINFALL. WL CARRY SCATTERED WORDING THIS
EVENING...ESP ACRS THE NORTH AND EAST AND THEN PULL BACK ON POPS
OVERNIGHT. LOW TO MID 60 DEGREE DEW POINTS ADVECTING SLOWLY NWD THRU
SRN MO AND IL SHOULD HELP PRODUCE SOME FOG AND KEEP LOWER CLOUDS
AROUND OVERNIGHT. ANY BREAKS IN THE CLOUD COVER OVERNIGHT WL ONLY
ENHANCE THE FOG THREAT ACRS CNTRL OR SE IL.

WITH WEAK UPPER LEVEL RIDGING BUILDING ACRS THE MIDWEST ON THU...WL
CONTINUE WITH THE CURRENT DRY FCST BUT GETTING RID OF THE CLOUD
COVER MAY BE A DIFFERENT STORY...ESPECIALLY NORTH OF THE STALLED OUT
FRONTAL BOUNDARY. FCST SOUNDINGS SHOWING QUITE A BIT OF LOW LVL
MOISTURE TRAPPED BENEATH AN INVERSION BETWEEN 850 AND 900 MB MOST OF
THE DAY TOMORROW SO WL KEEP IT MO CLDY THRU THE DAY WITH OUR WARMEST
TEMPS SOUTH OF THE BNDRY ACRS SE IL. WEAK EAST TO SOUTHEAST FLOW WL
CONTINUE THU NIGHT INTO EARLY FRIDAY WITH ANY SUBSTANTIAL FORCING FOR
PRECIP REMAINING TO OUR WEST AND SOUTH.

AS THE MAIN SYSTEM ACRS THE ROCKIES PULLS OUT INTO THE PLAINS
FRIDAY...THE BNDRY TO OUR SOUTH WL START TO PUSH BACK NORTH AS A
WARM FRONT DURING THE AFTN AND EVENING WITH THUNDERSTORM CHANCES
INCREASING ALONG IT. INSTABILITY AXIS ACRS THE MISSISSIPPI RIVER
WITH LI/S AROUND -4 AND SURFACE BASED CAPES NEAR 1200 J/KG TO OUR
SW. FRIDAY NIGHT INTO SATURDAY MORNING...850 MB FNT ACRS CNTRL IL
WITH SOME LOW LVL CONVERGENCE NOTED AT 950 AND 850 MB BUT LOW LVL
JET POSITIONED MORE TO OUR WEST...SO BEST DVLPMT OF OVERNIGHT
CONVECTION WILL OCCUR TO OUR WEST AND WORK ITS WAY INTO A LESS
FAVORABLE ENVIRONMENT ACRS CNTRL IL EARLY SATURDAY. CONDITIONS START
TO CHANGE ON SATURDAY AS MAJOR PORTION OF UPPER WAVE THAT WL BE
EDGING SLOWLY EWD OVER THE NEXT SVL DAYS BRING LOW PRESSURE NE INTO
THE MIDWEST. THE WARM FRONT SHOULD BE ACRS OUR NORTHERN COUNTIES BY
LATE MORNING AND AS THE UPPER LEVEL FORCING AND COLD AIR ALOFT PUSH
INTO THE MIDWEST...IT WILL INTERACT WITH AN INCREASINGLY FAVORABLE
ENVIRONMENT FOR STRONG TO SEVERE STORMS. BULK SHEAR VALUES (0-6KM)
AROUND 35 KTS WITH WIND PROFILES BY EARLY AFTN BECOME MORE
UNIDIRECTIONAL SUGGESTING LINEAR TYPE ORGANIZATION AHEAD OF THE
FRONTAL BOUNDARY. IF WARM FRONTS NWD TRACK IS HELD BACK BY
OVERNIGHT CONVECTION...LOW LVL WIND PROFILE MAY SUPPORT DISCRETE
CELLS...AT LEAST FOR A SHORT TIME SAT AFTN...BEFORE THE STORM MODE
BECOMES MORE LINEAR. FRONT SHOULD BEGIN TO ACCELERATE EWD DURING THE
EVENING AS THE DEEPENING SFC LOW TRACKS INTO WRN WISCONSIN SATURDAY
EVENING.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
LONGER TERM MODEL CONSENSUS (ECMWF AND UK) NOW SUGGESTING NEXT
SHORTWAVE EARLY NEXT WEEK HAVING A BIT MORE AMPLITUDE AND AS A
RESULT A BIT SLOWER IN ITS EWD TRACK INTO THE MIDWEST. UPPER LEVEL
RIDGING OVER THE ERN PACIFIC NWD INTO ALASKA WL HELP TO PUSH THE
SHORTWAVE INITIALLY TO THE SOUTHEAST ACRS THE PLAINS EARLY NEXT
WEEK. THIS FEATURE WILL HAVE A BETTER CHANCE OF BRINGING WARMER AIR
INTO THE REGION MONDAY AND TUESDAY THAN EARLIER THOUGHT. HAVE MADE
SOME UPWARD ADJUSTMENTS TO THE TEMPS FOR BOTH DAYS WITH CHANCES FOR
THUNDERSTORMS INCREASING AGAIN LATE MONDAY NIGHT INTO TUESDAY.
LATEST ECMWF AND GFS SUPPORT THIS TROF DEEPENING IN ACRS THE ROCKIES
ON MONDAY AND EJECTING EWD INTO THE MIDWEST ON TUESDAY. FAIRLY
STRONG DYNAMICS AND WIND FIELDS SUGGEST ANOTHER SHOT AT SOME ACTIVE
WX EARLY NEXT WEEK BEFORE COOLER AND DRIER WX SETTLES IN FOR THE
REMAINDER OF THE PERIOD.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SMITH
Hazardous weather outlook, Mar 28, 10:53 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT WED MAR 28 2007

ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1153 AM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING IS EXPECTED TO CONTINUE ON SOME AREA RIVERS AND STREAMS...
INCLUDING PORTIONS OF THE ILLINOIS AND WABASH RIVERS.

A STALLED OUT FRONT NEAR I-74 WILL BECOME A FOCUS FOR AFTERNOON
SHOWERS AND THUNDERSTORMS. AFTERNOON HEATING... COUPLED WITH AN
UPPER LEVEL IMPULSE... SHOULD ALLOW SHOWERS AND STORMS TO BECOME
MORE NUMEROUS AFTER 1 PM. THE STORMS WILL BE MOST WIDESPREAD
WITHIN 40 MILES OF THE I-74 CORRIDOR. ELSEWHERE... COVERAGE IS
EXPECTED TO BE MORE ISOLATED.

THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK ON SOME AREA
RIVERS...INCLUDING PORTIONS OF THE ILLINOIS AND WABASH RIVERS.

PERIODIC CHANCES OF THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY. THE
MOST FAVORED PERIOD FOR STORMS AT THIS POINT APPEARS TO BE ON
SATURDAY. ANY HEAVY RAINFALL FROM THESE STORMS MAY AGGRAVATE THE
FLOODING ALREADY OCCURRING ON AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HARDIMAN

The radar

The Lincoln radar (KILX), 17 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Logan

When
March 28, 2:05 PM CST
Where
Logan County, 1 mi N of Atlanta
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
40.285, -89.230

A tornado briefly touched down in a field. No damage was reported.

Tornado, McLean

When
March 28, 2:19 PM CST
Where
McLean County, 2 mi SW of Mc Lean
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Continued into
Cass, Il (ILX)
Reported by
Trained Spotter
Coordinates
40.300, -89.197

A tornado briefly touched down in a field. No damage was reported.

Flash Flood, Macon

When
March 28, 6:50 PM CST to 8:20 PM CST
Where
Macon County, 1 mi E of Maroa to 1 mi S of Maroa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.030, -88.931

A slow moving thunderstorm with very heavy rainfall produced flash flooding over portions of northeast Macon county. Flowing water closed several roads for a couple hours.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyThe tornado archive for Illinois, 2007Warnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18577, 18578, 19901.